Pennsylvania, 2025

Strong Wind in Pennsylvania, March 22, 2025

March 22, 2025 · NWS CTP · 2 events in 2 counties and zones

A cold front began moving across central Pennsylvania during the morning and afternoon hours of March 22, 2025 before progressing east of the area by the evening hours. Relatively strong winds aloft continued mixing down to the surface through the evening hours, before winds ultimately subsided ahead of midnight.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A cold front began moving across central Pennsylvania during the morning and afternoon hours of March 22, 2025 before progressing east of the area by the evening hours. Relatively strong winds aloft continued mixing down to the surface through the evening hours, before winds ultimately subsided ahead of midnight. Isolated instances of wind damage occurred across central Pennsylvania, most notably in Schuylkill County where trees and wires onto roadways caused traffic disruptions and in Bedford County where a large tree fell onto a roadway.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Mar 22, 1:43 PM EST, 32 minutes earlier.

Area forecast discussion, Mar 22, 1:43 PM EST, 32 minutes before
Area Forecast Discussion
National Weather Service State College PA
243 PM EDT Sat Mar 22 2025

.SYNOPSIS...
*We'll have mostly cloudy skies today with scattered light rain
 showers moving from west to east across the area through this
 afternoon ahead of a cold front. A changeover to light snow
 showers is expected across the western highlands.

*A gusty west-northwesterly wind will develop in the wake of
 the frontal passage and persist into early tonight.

*Another round of light precipitation (mainly rain, with some
 wet snow poss north) is expected Sunday night into early
 Monday, with the potential for westerly wind gusts of 40+ mph
 on Monday.

*Near to below normal temperatures are expected for most of next
 week.

&&

.NEAR TERM /THROUGH SUNDAY/...
Scattered light rain showers continue to push eastward across
the region this afternoon, as a cold front crosses the
commonwealth. There has been a lot of virga out the window at
our office, but little has been reaching the ground.

The cold front is expected to reach the Lower Susq Valley by
mid afternoon. Rainfall will be light and sporadic, with totals
ranging from perhaps a quarter of an inch across the Laurel
Highlands to no more than a few hundredths (if that) across the
Susq Valley.

A west-northwesterly wind will develop behind the front, and
could gust 30-40 mph this afternoon into this evening per the
latest model soundings. Winds will become less gusty heading
into the overnight hours.

Building high pressure will provide dry conditions overnight
into Sunday. Low temps Sunday AM will be a bit chilly for this
time of year with min temps 5-10F below climo in the upper teens
to upper 20s. Sunday will feature sunshine gradually giving way
to increasing cloudiness, with highs rebounding into the 40s to
low 50s.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
Model guidance indicates another frontal system will cross the
region Sunday night into early Monday. QPF amounts are
projected to range from around 0.10" across the Lower Susq
Valley to 0.25-0.50" across the Allegheny Plateau.

As for ptypes, model soundings support rain over most of
Central PA Sun night. However, some wet snow is possible across
the nrn mtns, where a light slushy accum of <1 inch is possible.

The bulk of the precip should shift east of the commonwealth
Monday morning, although a trailing occluded front linked to a
primary low over the Grt Lks could continue to generate a few
lingering showers/sprinkles into Monday aftn.

Subsidence associated with an arriving dry slot should result
in breaking clouds Monday, with deep mixing leading to gusty
WSW winds. Model soundings support afternoon gusts of 30-40 mph,
which is a bit higher than NBM guidance. Expect max temps on
Monday to range from around 50F in the NW Mtns to the low 60s
across the Lower Susq Valley.

High temperatures will be about 10 degree chillier on Tuesday,
although it should be a dry day before a weak clipper system
approaches for Tues night.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Medium range guidance indicates upper level troughing will
remain over the region thru Thu, likely resulting in seasonably
cool and mainly dry conditions. A shortwave rotating through the
base of trough could produce a few rain/snow showers Tue night.
Some guidance develops a weak surface low south of PA, thus the
highest POPs are focused over the southern counties.

Confidence in dry weather is fairly high Wed PM through
Thursday, as most guidance indicates surface ridging builds into
PA from the Ohio Valley.

The departure of the upper trough and surface high pressure
passing off of the East Coast will likely result warmer
and mostly dry conditions next Friday. However, a warm front
lifting through the E Grt Lks could produce a few PM showers,
mainly over the NW Mtns. Temperatures continue to rise into the
weekend, with highs in the 60s and 70s possible by Saturday.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Light rain showers continue west of UNV this afternoon ahead of
an approaching cold front. Dry air in the low levels further to
the east is preventing much of the rain from reaching the
ground. Ceilings will remain VFR everywhere except BFD and JST,
where a period of MVFR ceilings is likely through the rest of
the afternoon. There is around a 20% chance of IFR ceilings
briefly developing at BFD from 19Z through 21Z. Wind gusts of 25
to 35 knots will continue through the evening.

As the front moves through BFD in the 18Z-19Z timeframe,
temperatures will quickly drop and support a changeover to snow.
This could lead to visibility dropping lower than shown in the
TAF, but confidence is not high enough in any specific
timeframe to include lower visibility restrictions. Model
soundings suggest that all other sites stay warm enough for
precip to continue to fall as rain.

High pressure building in behind the front will bring an end to
any lingering rain or snow showers across the north and west
after 00Z, along with clearing skies and decreasing winds. Most
guidance supports VFR conditions under mainly clear skies
through the night and into Sunday, though RH profiles from the
RAP and HRRR suggest that it could take longer for low clouds at
BFD to break up than is currently shown in the forecast.

Outlook...

Sun Night...Sig wx not expected during the morning. Chc for
rain increases Sun night. Snow may mix in at onset in the colder
spots. Restrictions possible.

Mon...Rain with restrictions possible. Mixing with snow possible
across the north and west as precip tapers to showers.

Tue...Restrictions possible especially N/W with slight chc for
lingering rain and snow showers.

Wed...Restrictions possible especially N/W with slight chc of
rain and snow showers.

Thu...VFR with mainly dry conditions.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Evanego
NEAR TERM...Evanego
SHORT TERM...Evanego
LONG TERM...Fitzgerald/Bauco
AVIATION...Bauco
Hazardous weather outlook, Mar 22, 3:05 AM EST, 11 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
405 AM EDT Sat Mar 22 2025

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-230815-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
405 AM EDT Sat Mar 22 2025

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong wind gusts of 40 to 50 mph from the west-southwest
are possible Monday in the wake of a cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind. Local standard time, as filed.

Strong Wind, Bedford

When
March 22, 2:15 PM EST to 6:15 PM EST
Where
Bedford forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
40.007, -78.490 (the zone’s center; the record gives no point)

Strong wind gusts, estimated near 45 mph, knocked down a large tree onto Chaneysville Road south of Chaneysville, blocking the roadway near the intersection with Aaron Road.

Strong Wind, Schuylkill

When
March 22, 2:30 PM EST to 9:00 PM EST
Where
Schuylkill forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
40.706, -76.216 (the zone’s center; the record gives no point)

Strong wind gusts, estimated near 45 mph, knocked down a tree and wires onto State Route 895 southeast of Brommerstown, blocking the roadway between Berne Drive and Woodland Drive.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2025Every state in 2025This day in weather historyWarnings in Pennsylvania, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1234772, 1234773.